Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 14, NWS Houston/Galveston, TX

February 6, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Feb 6, 2021, 8:45 PM CST. It took effect at Feb 6, 2021, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2021, 8:45 PM CST (02:45 UTC)
In effect from
Feb 6, 2021, 9:00 PM CST
Expired
Feb 7, 2021, 10:00 AM CST
In force
13 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

236 
WHUS74 KHGX 070245
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
845 PM CST Sat Feb 6 2021

GMZ370-375-070900-
/O.NEW.KHGX.SC.Y.0014.210207T0300Z-210207T0900Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
845 PM CST Sat Feb 6 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM CST SUNDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 
  4 to 7 ft expected.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 3 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
607 
WHUS74 KHGX 070252
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
852 PM CST Sat Feb 6 2021

GMZ370-375-070900-
/O.CON.KHGX.SC.Y.0014.210207T0300Z-210207T0900Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
852 PM CST Sat Feb 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY...

* WHAT...North winds 15 to 25 knots with higher gusts and seas 6
  to 7 feet expected.

* WHERE...Parts of the Gulf of Mexico.

* WHEN...Until 3 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
669 
WHUS74 KHGX 070923
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
323 AM CST Sun Feb 7 2021

GMZ350-355-071600-
/O.EXB.KHGX.SC.Y.0014.000000T0000Z-210207T1600Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
323 AM CST Sun Feb 7 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...North winds 15 to 25 knots with higher gusts and seas 4 
  to 6 feet expected.

* WHERE...Coastal waters from Freeport to Matagorda Ship Channel 
  TX out 20 NM and Coastal waters from High Island to Freeport 
  TX out 20 NM.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller vessels,
should avoid navigating in hazardous conditions.

&&

$$

GMZ370-375-071600-
/O.EXT.KHGX.SC.Y.0014.000000T0000Z-210207T1600Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
323 AM CST Sun Feb 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...North winds 15 to 25 knots with higher gusts and seas 5 
  to 7 feet expected.

* WHERE...Coastal waters from Freeport to Matagorda Ship Channel
  TX 20 to 60 NM and Coastal waters from High Island to Freeport
  TX 20 to 60 NM.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Feb 6, 5:29 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 6, 5:29 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
529 PM CST Sat Feb 6 2021

.AVIATION...
High pressure is moving into SE TX tonight in the wake of this
afternoon's cold front. Winds will briefly become gusty this
evening as the 850 mb front moves through and will try to TEMPO
the wind gust as this feature moves through. ECMWF cloud product
is also showing some wrap around clouds impinging on the eastern
half of the CWA and could impact KIAH and KUTS later tonight. Fcst
soundings suggest clear skies and leaned toward the NAM/GFS
soundings. VFR conds expected on Sunday with some cirrus late in
the day. 43

&&

.PREV DISCUSSION... /ISSUED 356 PM CST Sat Feb 6 2021/

DISCUSSION...

A weak cold front is moving through the area today, but the focus
of this forecast period likely remains out at the very end, with
considerable speculation about the potential for wintry precip
flying about. Of course, winter weather in this area is
climatologically infrequent, and with good reason. There is
considerable uncertainty given the wide array of plausible
scenarios in the model guidance, and there is precious little
scientific signal to dig out of the noise.

What signal there might be is a slight trend towards a warmer
solution in the guidance. That said, even that trend is very muddled
and even if it were crystal clear, is not strong enough to
eliminate the idea of potential frozen precip coming near or into
our area Thursday night. So, long story short (too late!) -
continue to monitor the forecast in the coming days. Typically, as
an event draws closer, we gain more confidence in a particular
scenario, or at least a narrow range of them. For now, we must
simply accept that another bite of winter may be in our future,
but is by no means assured yet.

SHORT TERM [Through Sunday Night]...

What precious action there is in the short term - if you can call
it action at all - is occurring now as a weak front is nearly to
the Gulf Coast this afternoon. Along and ahead of the front,
dreary conditions dominate, with southeast winds, lots of low
clouds, drizzle/sprinkles, and general blah. Behind the front,
winds are westerly/northwesterly, with partial or full clearing.

Tonight, the northwest winds look to pick up a bit. It's a bit of
a tossup what this means for temperatures. Northwest winds should
means some cold advection, though probably not super strong, and
a lack of decoupling could keep enough mixing going on to
nix radiational cooling. I'll stick with the inherited lows
favoring cold advection.

Regardless, this post-frontal situation isn't going to be dominant
for long, as onshore flow returns as early as mid-day tomorrow,
and at least by some point in the afternoon. As a result, only
shave fiveish degrees degrees off the high from today to tomorrow
thanks to the wind shift and the sunny sky. That sun angle isn't
going to do a whole lot to help in early February, but it won't
hurt, either.

LONG TERM [Tuesday Through Saturday]...

We'll be starting the work week on a warm note...with things likely
ending very much colder by the end of the week (as indicated by the
previous forecast for the most part). High pressure well off to the
E/NE will allow for a persistent onshore flow across SE TX Mon/Tues
as low-level moisture levels slowly increase. A nearly zonal flow at
the upper levels are hinting that the cold front (originally slated
for Tues) could have some trouble making it that far south into our
CWA. As a result, will trend high temperatures Mon/Tues warmer with
lower/mid 70s for most inland areas...upper 60s at the coast.

Rain chances are still set to return Weds as disturbances embedded
in the W/SW flow aloft begin moving across the state. This activity
could be enhanced by the lingering cold front, but at this time it
is hard to pinpoint where exactly. But going by these latest runs,
POPs may be best on Wed over our northern counties. These elevated
rain chances are expected to linger through Thurs with the passage
of the second stronger cold front. Have leaned more toward the GFS
and Canadian solutions with this part of the forecast as they have
been verifying a bit better of late. As such, we could be in store
for a couple nights of freezing to below freezing temperatures for
overnight lows for much of SE TX from Thur night into the weekend.
High temperatures for this period could range from the 40s and 50s
if these models do verify.

MARINE...

Periods of elevated winds/seas can be expected through the rest of
this weekend as CAA develops once again across the region. However
we will be expecting onshore winds to return tomorrow afternoon as
high pressure shifts to the E/NE. This onshore flow will persist on
into the first half of next week. While models have not been all
that consistent with the cold front on Tues, there is slightly
better consensus with the second stronger cold front on Thurs. SCA
flags likely in its wake.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      67  35  65  45  74 /  10   0   0   0   0
Houston (IAH)              65  40  62  47  72 /  10   0   0   0   0
Galveston (GLS)            63  48  57  54  67 /  10   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 7:06 AM CSTRip Current StatementHGXBrazoria, Galveston, Matagorda5 hr

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.